MAUDE Adverse Event Report: REFER TO SECTION H10 MICRUSFRAME18 10MM X 34CM; NEUROVASCULAR EMBOLIZATION DEVICE

REFER TO SECTION H10 MICRUSFRAME18 10MM X 34CM; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number MFR181034
Medical Device Problem Codes Off-Label Use (1494); Stretched (1601); Material Deformation (2976)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/03/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).Based on the product investigation performed on 05-mar-2019, the event now meets the required criteria for mdr reporting.Information regarding patient age/date of birth, gender, weight, height, medical history, race, and ethnicity was not reported.Procode: krd/hcg.Physical manufacturer name: codman and shurtleff inc., dba depuy synthes products, inc.((b)(4)).(b)(6).(b)(4) was selected since the ifu states that the microcoil delivery system is intended for endovascular embolization of intracranial aneurysms and the device was used in the internal iliac artery.[complaint conclusion]: as reported by a healthcare professional, during a coil embolization of an abdominal aortic arteurysm at the internal iliac artery, the 10mm x 34cm micrusframe18 (mfr181034/l10623) was selected as the first coil, but the size did not fit in the aneurysm.Therefore, the physician attempted to resheath the coil, but resistance was encountered when the zipper was slid down.The physician zipped and unzipped a second time, but the introducer sheath became damaged and the delivery wire protruded from the sheath.The coil was replaced, and the procedure was completed successfully without further incident.No patient complications occurred as a result of the event.The surgical delay was not considered clinically significant.The product was new and stored per labeling instructions.It was reported that the procedure was conducted in accordance with the instructions for use (ifu) and a constant flush was maintained.No visible product damage was noted prior to the event.The coil delivery system was prepped without any difficulty.There was no difficulty encountered unsheathing the introducer tube from the delivery tube of the detachable coil delivery system.No unintended detachment was observed in the vessel or in the prowler select plus microcatheter.The user did not apply undue force at any time.No further information could be obtained.The 10mm x 34cm micrusframe18 was returned for evaluation.Upon receipt of the complaint device, visual inspection was conducted.The device positioning unit (dpu) core wire and hub connector were undamaged.The device was completely unzipped, and the embolic coil was seen tangled around the introducer and dpu.The embolic coil was seen kinked and stretched.The v-notch of the resheathing tool was undamaged.There were no other visual anomalies observed during the visual inspection.The device was gently untangled and examined under a microscope.The anomalies noted during visual inspection were confirmed.The extended coil section was seen protruding from the skive of the translucent introducer sheath.The distal end of the embolic coil was seen undamaged.The embolic coil distal ball tip was present and intact.The distal outer sheath was seen intact indicating that the rh coil had not heated, and the detachment process had not been initiated.The articulating joint was seen intact.Functional testing could not be performed since the device was returned completely unzipped with the kinked and stretched embolic coil tangled around the dpu and introducer.A review of manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.The complaint that the introducer became damaged and the prescore was ruptured was confirmed.The extended coil section protruded from the skive of the translucent introducer sheath.The complaint of rezipping difficulty was confirmed.Once the coil/dpu has protruded, the device cannot be resheathed.The event description indicates that the device was removed from a lesion because it was the wrong size and the user attempted to resheath the device, but the delivery wire protruded.Based on the condition of the returned device and the event description, it is likely that the embolic coil was retracted through the resheathing tool when it was removed from the lesion.The instructions for use (ifu) cautions against pulling the device back too far before resheathing, as it may expose softer sections of the dpu or the embolic coil.Pulling the embolic coil through the resheathing tool exposes it to damage, including kinking and stretching.Additionally, once the embolic coil/dpu protrudes from the translucent introducer sheath, the sheath will be unable to re-form around the device, and the embolic coil/dpu will continue to protrude.The exact circumstances surrounding the observed damage cannot be determined based on the condition of the returned device and functional testing could not be performed to establish potential root causes; however, it is likely that excessive force was applied to the device.100% of devices are inspected at quality control (qc) final inspection for damage.In addition, 100% of devices are inspected at final assembly, including advancing the embolic coil out of the introducer and retracting it back.Thus, it is very unlikely that the device left the manufacturing facility with the observed damage.Rezipping difficulty, introducer damage, and prescore rupture are known potential product failures associated with the micrusframe device.The instructions for use (ifu) contains several cautions relating to these situations, including instructions for troubleshooting the situations should they be encountered during use.Of note, the ifu also states that the microcoil delivery system is intended for endovascular embolization of intracranial aneurysms and the device was used in the internal iliac artery.Neither the product analysis nor the device history review suggests that the failure could be related to the manufacturing process of the unit.Assignment of root cause for the event remains speculative and inconclusive, based on the minimal information provided and the evidence presented by the returned device; however, it is possible that procedural and handling factors, including device manipulation, may have contributed to the reported failure and damages noted to the returned system.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.
 
Event or Problem Description
As reported by a healthcare professional, during a coil embolization of an abdominal aortic aneurysm at the internal iliac artery, the 10mm x 34cm micrusframe18 (mfr181034/l10623) was selected as the first coil, but the size did not fit in the aneurysm.Therefore, the physician attempted to resheath the coil, but resistance was encountered when the zipper was slid down.The physician then zipped and unzipped, but the introducer sheath became damaged and the delivery wire protruded from the sheath.The coil was replaced, and the procedure was completed successfully without further incident.No patient complications occurred as a result of the event.The surgical delay was not considered clinically significant.The product was new and stored per labeling instructions.It was reported that the procedure was conducted in accordance with the instructions for use (ifu) and a constant flush was maintained.No visible product damage was noted prior to the event.The coil delivery system was prepped without any difficulty.There was no difficulty encountered unsheathing the introducer tube from the delivery tube of the detachable coil delivery system.No unintended detachment was observed in the vessel or in the prowler select plus microcatheter.The user did not apply undue force at any time.Evaluation of the returned device revealed kinking and stretching of the embolic coil.No further information could be obtained.

Brand Name
MICRUSFRAME18 10MM X 34CM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
REFER TO SECTION H10
47709 fremont blvd
fremont CA 94538
MDR Report Key8409812
Report Number3008114965-2019-00941
Device Sequence Number389726
Product Code KRD
UDI-Device Identifier10886704077213
UDI-Public10886704077213
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K150319
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/03/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2020
Device Catalogue NumberMFR181034
Device Lot NumberL10623
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/13/2019
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/05/2019
Initial Report FDA Received Date03/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1